All about each symptom of menopause
women going through menopause

Testosterone Patch for Women Experiencing Loss of Libido Rejected by FDA for Safety Reasons

Review on March 11, 2009

On the basis of long term safety, a unanimous decision was made by the US Food and Drug Administration to reject Procter & Gambles' testosterone patch intended to treat women with loss of libido. The global manufacturers, P&G, intended to pitch the patch to menopausal women who have either undergone ovarian surgery, take estrogen, or experience "hypoactive sexual desire disorder," or loss of libido.

Loss of libido news

Though the need for testosterone replacement may be necessary among some menopausal women, typically those suffering from loss of libido; the FDA was not convinced a patch was the best way to administer the hormone. They were concerned for safety reasons and felt the trials done by P&G were not sufficient to ensure long term safety with use of the drug or even cure loss of libido.

They also felt the risks of treatment for loss of libido did not outweigh the slim and very uncertain benefits. The clinical trial displayed one extra episode of a sexual act a month as a result of the patch. Additionally, testosterone use among women brings about other undesirable side effects such as hair growth, acne and weight gain - all of which are usually regarded as symptoms to shy away from when discussing the matter of gaining back one's loss of libido.

The potential of the patch was recognized as "clinically meaningful" by the FDA panel, though the safety precautions were the primary concern, not the cure of loss of libido. Not completely discouraged, P&G claims they will continue to provide additional safety information to the FDA in hopes that they will soon pass the drug. Until that happens, menopausal women experiencing loss of libido, are encouraged to seek out alternative treatments. These may not include other forms of testosterone replacement therapy.


Sources:
  • FDA panel rejects testosterone patch for women on safety grounds - Ray Moynihan British Medical Journal, 2004